Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Seborrheic Dermatitis - I could cry

(12 Posts)
craftysewer Wed 26-Mar-14 23:11:19

Having never had eczema of any kind I started with it on my hands (posted about this separately) and now have seborrheic dermatitis on my face. I want to cry, it looks such a mess. I'm 50 and although I'm overweight my skin has always been good. The GP has given me Daktarin cream and although the previous GP I saw said he would refer me to a dermatologist the one I saw yesterday (a locum) has said it's not necessary. I am worried that under one patch by my chin there is a hard red lump that may be getting bigger. Could this be infected? It feels like it does if you have a spot but much bigger. Really fed up with myself.

KurriKurri Thu 27-Mar-14 01:19:23

Hi craftysewer - many sympathies - I get this - it used to be much worse than it is now, but when it was bad I started a thread in health here which might be helpful to you because people gave me good advice. I tried the Nizoral shampoo which think someone suggested - a tiny bit on your hand worked into a lather and use as a face wash - and I found that helped. I felt that the daktarin I was given made it worse - not sure why, possibly I was allergic to it.

If its any comfort mine is much better now than it was - I rarely get attacks, and I think that may be something to do with the menopause (I am 54 and was going through the menopause when it was at it's worse) it may have been co incidence, but thought I'd mention it as you are only a few years younger than me and so it may be relevant for you too. I also found it was worse if I was stressed.

It is a miserable thing and if you are having no success with the daktarin,I would push for the dermatologist referral. It might be worth giving the nizoral a go meanwhile to see if it helps (I think it has the same/a similar active ingredient as daktarin, but for some reason it worked better in the liquid form for me). You can get it in Boots in with the medicated shampoos - about £5 a bottle.

It does sound as if the red sore spot could be infected - I would maybe try an antiseptic cream on that - but go back to the docs if it is very painful or hot and red.

Good luck -hope there is something on my old thread that may be helpful for you smile

fortyplus Thu 27-Mar-14 01:42:30

ds2 was prescribed Cocois ointment to apply and cover up at night. Cleared his skin completely in a few months smile

SuperLemonCrush Thu 27-Mar-14 14:34:12

I would second the nizoral shampoo. Press for the dermatologist appointment - my GP had prescribed steroid cream, which made mine x100 worse - dermatologist then diagnosed perioral dermatitis which can be CAUSED by steroid creams. She prescribed a courser of antibiotics worked for me.

craftysewer Fri 28-Mar-14 22:42:54

Thanks everyone for your help. They have given me some daktarin which does seem to be helping together with a anti-histamine. The sore spot that I thought was infected eczema is actually an infected cyst. I feel like I'm falling to bits! GP has now given me antibiotics and wants to see me again on Monday.

SuperLemonCrush Thu 03-Apr-14 10:29:18

Hope things are getting better. I still have fears of mine "coming back"!

craftysewer Thu 03-Apr-14 23:46:43

Just thought I would give you all an update. The daktarin seems to be working and I actually felt I could go out today (I've been avoiding it up until now). Skin is still flaky when I wake up in the morning, but am moisturising as much as I can. Also the antibiotics seem to be working on the sebaceous cyst and it has certainly gone down a lot, hope another couple of days it will be gone. GP is sending me for blood tests after it clears to see if they can work out what's going on. Does anyone know if sebaceous cysts tend to come back? Thanks everyone for your support.

craftysewer Thu 03-Apr-14 23:48:34

SuperLemonCrush, have you only had it the once or more than once? Do you mind me asking if you have worked out why it happens? Is it stress or make up, etc?

isshoes Sat 05-Apr-14 09:30:36

I have this and the only thing that works for me is daktacort, which requires a prescription and is similar to daktarin but contains an additional active ingredient. I use a tiny amount once or twice a day on the affected areas (corners of my nose and sometimes eyebrows), and if I leave it for more than a day or two the sore patches spread.

However I kept being told that I shouldn't use daktacort in the long term as it would damage my skin (being a steroid treatment). Eventually I saw a GP who has a specialism in dermatology, and he said it was fine, and put it on repeat prescription for me. By the way I use the ointment rather than the cream, as it is more effective.

craftysewer Tue 08-Apr-14 23:32:54

Just wanted to update everyone. My face has 99% cleared up now, tiny bit of dry skin under where my glasses touch my face. Cannot believe the difference to 2 weeks ago. Thank you all for your support.

KurriKurri Wed 09-Apr-14 13:19:13

That's great craftysewer smile

SuperLemonCrush Thu 10-Apr-14 21:32:42

Glad it's cleared up! Mine has been shocking once, and started to come back in patches once, just went back to doctor's immediately and asked for antibiotic prescription. No reason, don't wear make up etc.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now